WATERTOWN, N.Y. (WWNY) - Naloxone, also known by the brand name Narcan, is a first-aid treatment that has the ability to save a life.
It can stop an opioid overdose.
"The administration of nalaxone is considered to be a first-aid treatment," said Skip Zimmerman, who's an opioid overdose training coordinator for the state Office of Addiction Services and Supports.
Tuesday night, the substance abuse prevention center Pivot held a state-run naloxone training.
"When you push this button even a little bit, the whole shot goes," Zimmerman said while demonstrating, "so if it's not in the nose you've wasted the shot."
Stephanie Robillard went to the training with her husband. Neither of them have ever had to administer Narcan themselves.
"No, fortunately no," she said.
But now Robillard and the rest of the class have an opioid overdose rescue kit equipped with two doses of Narcan.
If you have insurance, you can also get Narcan from a pharmacy. The warning signs to look out for are lack of breathing and unresponsiveness.
What Robillard hopes is "that I would be calm enough to use it and remember all of the steps."
Those steps are to apply gloves, then peel, place, and press. Peel the protector off the back, place the nasal applicator into the nose, and press the lower button until you hear a pop.
Narcan lasts about an hour. Overdoses last longer, so it often takes multiple doses to save a life.
Health officials also want people to know about the state's Good Samaritan law which allows a person who has witnessed an overdose or overdosed themselves to be able to call 911 without fear of arrest.
"Stigma kills people," Zimmerman said.
Experts say saving a life takes quick action and compassion.
"Do not label people, please," Robillard said. "They have a story, everybody has a story."
There are now 11 possible overdose deaths in Jefferson County in the last two months.
Training like this is looking to make a dent in that alarming statistic, one dose at a time.